A melancholic-schizophrenic mixed psychosis is described in a 64-year-old man. It was diagnosed as a ‘rigid (or catatonic) involutional depression’ (Medow, 1922), showing besides hypochondriacal, nihilistic and micromanic delusions, a transient delusional syndrome of ‘Delirium metabolicum’ (Mendel, 1902), with zo-anthropy. An attempt was made to avoid the differential diagnostic classification of that clinical picture into involutional melancholia (296.0) and paranoid psychosis of involutional age (197.1) which, as in so many psychoses of the older age groups, is quite inadequate. Thus the psychopathological phenomena of the psychosis, which after all are the only reliable data, were attributed on the one hand to the senile deterioration and slight but demonstrable arteriosclerosis of the brain, and on the other hand, to the conspicuous premorbid characteristics which correspond to an anankastic psychopathy with a depressive-inadequate basic mood. It was considered as likely that the Delirium metabolicum represented an exogenous (organic) psychotic syndrome, and that the precipitation of the psychosis as well as its development into an enfeebled endstate was due to an organic brain lesion, while the catatoniformpsychomotor phenomena and the melancholic stupor were crystalisations of traits in the premorbid personality.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.